Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Quitting Zoloft After 15+ Years Sanguine

Posted by ed_uk2010 on January 9, 2011, at 14:58:13

In reply to Quitting Zoloft After 15+ Years, posted by Sanguine on January 9, 2011, at 1:05:12

Hi there,

>I want to know if I am doing the right thing......

Well, not really, no :) If you wish to stop sertraline after long term treatment, the correct way is to reduce gradually, not to stop abruptly. Since you are still experiencing very unpleasant symptoms, the best course of action would be to restart sertraline at a dose sufficient to block withdrawal symptoms. I would recommend 25mg per day initially. If this is not sufficient to relieve your symptoms, you could try 37.5mg per day, then 50mg if necessary.

Once you have established a dose which prevents withdrawal symptoms, you can start to reduce gradually over a period of several months (often about three months, but variable and individual). There is absolutely no reason to rush this process, it should be gradual and pain free. If you are experiencing unpleasant withdrawal symptoms you are going too fast. The withdrawal should not be unpleasant, and there is no benefit whatsoever in making it unpleasant by reducing too quickly.

When reducing, sertraline should still be taken every day, do not skip days or do 'alternate day dosing'. What you need to do is gradually reduce your daily dose. If you live in the US, 25mg sertraline tablets are available and should be helpful in allowing you to reduce gradually. You can cut the tablets into pieces as necessary. If your tablet halves, quarters (or whatever) are not exact, it does not matter. The aim is only to reduce slowly, not to take a precise dose. When reducing, avoid decreasing the dose more than once a week.

Whilst reducing, be aware of what type of symptoms you are experiencing. Bizarre dreams and changes to hearing and vision are clearly withdrawal symptoms, not symptoms of depression. Withdrawal symptoms can be dealt with by reducing more slowly. On the other hand, if you experience substantial depressive symptoms in the absence of withdrawal symptoms, this could be a sign of a relapse into depression. If you start to experience a relapse, I would recommend increasing back up to 50mg and abandoning the withdrawal process (at least for the time being).

As a side note, 50mg of sertraline is not a 'baby dose', it is the standard therapeutic dose for the treatment of depression, as recommended by the manufacturer. Certainly, higher doses are widely used, but 50mg is very much a therapeutic dose with clear pharmacological effects. The withdrawal symptoms from 50mg are the same as from higher doses.

My main advise is to be sensible. You current strategy has made you ill, which is a clear sign that it wasn't the right thing to do. Rapid withdrawal has made you feel so bad that you are left with no idea whether you actually require continuing antidepressant treatment or not. A gradual tapering process will allow you to discover whether you still need sertraline, and if so, what the lowest effective dose will be.

Best of luck with whatever you decide to do.

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:ed_uk2010 thread:976279
URL: http://www.dr-bob.org/babble/20101231/msgs/976347.html